Efficient maximum approximated likelihood inference for Tukey's g-and-h distribution

Ganggang Xu, Marc G. Genton

Research output: Contribution to journalArticlepeer-review

15 Scopus citations


Abstract Tukey's g-and-h distribution has been a powerful tool for data exploration and modeling since its introduction. However, two long standing challenges associated with this distribution family have remained unsolved until this day: how to find an optimal estimation procedure and how to make valid statistical inference on unknown parameters. To overcome these two challenges, a computationally efficient estimation procedure based on maximizing an approximated likelihood function of Tukey's g-and-h distribution is proposed and is shown to have the same estimation efficiency as the maximum likelihood estimator under mild conditions. The asymptotic distribution of the proposed estimator is derived and a series of approximated likelihood ratio test statistics are developed to conduct hypothesis tests involving two shape parameters of Tukey's g-and-h distribution. Simulation examples and an analysis of air pollution data are used to demonstrate the effectiveness of the proposed estimation and testing procedures.
Original languageEnglish (US)
Pages (from-to)78-91
Number of pages14
StatePublished - Jun 18 2015

Cite this